Georgia, 2008

Damaging Winds in Georgia, May 11, 2008

May 11, 2008 · NWS TAE · 5 events in 3 counties and zones

Severe thunderstorms produced several reports of wind damage across portions of southwest Georgia during the morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms produced several reports of wind damage across portions of southwest Georgia during the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 11, 7:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 11, 7:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 AM EDT SUN MAY 11 2008

...SEVERE WEATHER THREAT REMAINS ACROSS PORTIONS OF OUR AREA INTO
THIS AFTERNOON...

.SYNOPSIS...
SATELLITE/IR IMAGERY SHOWED THAT A LARGE AND STRONG MCS/DERECHO
RACING EWD AROUND 60 MPH WITH WELL ORGANIZED SQUALL AND IMPRESSIVE
REAR INFLOW NOTCH ACROSS NE GEORGIA CWA THIS MORNING GENERATING
SEVERAL SEVERE STORMS AND ISOLD TORNADOES. THE BEST CHANCE FOR
SEVERE WEATHER NEXT HOUR CONTINUES TO BE IN SOUTH GEORGIA NORTH OF A
LINE FROM ALBANY THROUGH TIFTON. SEVERE THREAT WILL END FROM W-E AS
DERECHO MOVES EAST OF CWA.

AT UPPER LEVELS...
VERY STRONG TROUGH/UPPER LOW CONTINUES TO PROPAGATE RAPIDLY EASTWARD
OVER ERN HALF OF CONUS. UPPER LOW OVER CNTRL IL WITH 90 KT H5 JET
AT BASE INTO OH/TENN VALLEYS THIS MORNING.

AT LOWER LEVELS...
DEEP 987 LOW OVER INDIANA WITH A STRONG COLD FRONT EXTENDING SWD
THRU WRN TENN...ERN MISS...CNTRL LA. WARM FRONT EXTENDS FROM TRIPLE
POINT NEAR NE MISS/NE ALA BORDER ESE TO SC/GA COAST IS BEGINNING TO
RETREAT NWD AHEAD OF COLD FRONT. COLD FRONT TO MOVE RAPIDLY ACROSS
LOCAL FROM AREA FROM W-E THIS AFTERNOON.

&&

.SHORT TERM...
(REST OF THIS MORNING INTO THIS AFTERNOON)
SEVERE WX THREAT REMAINS. A BLEND OF GFS/NAM SHOW VERY FAVORABLE
SHEAR/INSTABILITY ENVIRONMENT. MLCAPE AROUND 1000 J/KG...MUCAPE
AROUND 1600 J/KG...0-6 KM VERTICAL WIND SHEAR AROUND 50 KT...AND 0-1
KM VERTICAL WIND SHEAR NEAR 30 KT...WHERE THE SYNOPTIC SCALE Q-G
FORCING...DEEP LAYER MOISTURE...AND VERTICAL WIND SHEAR WILL BE A
LITTLE MORE FAVORABLE. SOME OF THE MOMENTUM FROM THE FAST WINDS
ALOFT MIXING DOWN TO THE SURFACE...SO LAKE WIND ADVISORY REMAINS.

THEN..MAY A FEW HOURS BREAK BEFORE FRONT APPROACHES AND PULSE TYPE
STORMS LIKELY TO BEGIN ACROSS WRN AND THEN ERN CWA. CONTINUED SEVERE
WX POTENTIAL REFLECTED IN 12Z TAE SOUNDING WHICH SHOWS CAPE NEAR
4000 J/KG...LI -10.5...1.47 INCH PWAT..FZ LEVEL NEAR 14K AND
WET-BULB LESS THAN 10K. JAX AND TBW SOUNDINGS ALSO SHOW LARGE CAPE
AND DEEP LYR SHEAR SO SEVERE WX THREAT EXISTS ESPECIALLY OVER FLA
ZONES THIS AFTERNOON AS FRONT APPROACHES. WITH MAIN SEVERE THREAT
ENDING OVER GA SHORTLY...UPDATED SPC DAY ONE OUTLOOK NOW HAS REMOVED
WRN MOST SE ALA FROM SLIGHT RISK AND KICKED MDT RISK TO
COASTLINE.

WITH FASTER APPROACH OF FRONT...APPEARS THAT NEARLY ALL THE RAIN
WILL END ACROSS OUR ERN AREA BY SUNSET THIS EVENING...IF NOT SOONER.

&&

.AVIATION...
WITH ABOVE GA CONVECTION...TEMPO GROUPS REMAIN FOR CONVECTIVE WIND
GUSTS ABOVE 35 KTS AND IFR VSBYS IN HEAVY RAIN. THE CONVECTION ENDS
FROM NW TO SE FROM LATE MORNING THROUGH LATE AFTERNOON. WINDS WILL
SHIFT TO THE W AND BECOME BREEZY WITH OCNL GUSTS TO 25 KTS DURING
THE DAY. CLOUDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY
EVENING, WITH WINDS SLOWLY DIMINISHING FROM W-E.

&&

.MARINE...
WINDS AND SEAS WILL INCREASE AHEAD AND THEN BEHIND COLD FRONT. WILL
DIVIDE CWF INTO WRN/ERN WATERS ALLOWING FOR MORE RAPID (AND SLIGHTLY
HIGHER) INCREASE IN WINDS AND SEAS OVER WRN WATERS. SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...THEN DIMINISH MONDAY
MORNING AS THE PRESSURE GRADIENT WEAKENS.

&&

.FIRE WEATHER...
NO CONCERNS TODAY WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MUCH
DRIER AIR MASS OVERSPREADS THE REGION ON MONDAY. LONG DURATIONS OF
LOW RH ARE EXPECTED FOR ALL FL ZONES AND HAVE ISSUED A WATCH. RH
CRITERIA WILL BE MET FOR AL AND GA, HOWEVER WINDS BELOW 20 MPH AND
KBDI BELOW 500 WILL PRECLUDE RED FLAG CONCERNS THERE. INLAND FL
ZONES MAY SEE LONG DURATIONS OF LOW RH TUESDAY AFTERNOON.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TIL 7 PM CDT THIS EVENING.

GA...LAKE WIND ADVISORY TIL 8 PM EDT THIS EVENING.

FL...LAKE WIND ADVISORY TIL 8 PM EDT /7 PM CDT/ THIS EVENING.

GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT MONDAY
     FOR THE FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS
     FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...
     COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
     OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON
     BEACH OUT 20 NM...COASTAL WATERS FROM APALACHICOLA TO
     DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE RIVER TO
     APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA
     TO DESTIN FL FROM 20 TO 60 NM.

&&

AVIATION/FIRE WEATHER...GODSEY
PUBLIC MARINE...BLOCK
RADAR/WARNING COORDINATION...GOULD/LANIER
Hazardous weather outlook, May 11, 3:35 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 AM EDT SUN MAY 11 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-120845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
435 AM EDT SUN MAY 11 2008 /335 AM CDT SUN MAY 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE AREA TODAY...

...WINDY CONDITIONS WILL POSE A HAZARD TO BOATERS ON AREA LAKES
AND THE GULF COASTAL WATERS...

...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES...

.DAY ONE...TODAY AND TONIGHT...
AN UNUSUALLY STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE REGION TODAY AND THIS EVENING. WINDY
CONDITIONS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL PRECEDE THIS FRONT. THE COMBINATION OF A WARM AND HUMID AIRMASS
AND STRONG WINDS WILL HELP CREATE AN ENVIRONMENT THAT IS FAVORABLE
FOR LONG LIVED ROTATING THUNDERSTORMS. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES.
THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TODAY AS DRIER
AIR MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
FAIR WEATHER IS FORECAST THROUGH WEDNESDAY. RAIN CHANCES WILL
INCREASE LATER IN THE WEEK AND INTO THE WEEKEND AS A FRONTAL
SYSTEM DRAWS CLOSER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO THE ENHANCED SEVERE
WEATHER THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, May 11, 8:03 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 AM EDT SUN MAY 11 2008

GAZ130-111345-
BEN HILL-
903 AM EDT SUN MAY 11 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BEN HILL COUNTY IN
SOUTH CENTRAL GEORGIA...

* UNTIL 945 AM EDT

AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF FITZGERALD...MOVING EAST AT 50
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, May 11, 8:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EDT SUN MAY 11 2008

GAZ131-111400-
IRWIN-
914 AM EDT SUN MAY 11 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR IRWIN COUNTY IN
SOUTH CENTRAL GEORGIA...

* UNTIL 1000 AM EDT

AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHBURN...MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  MYSTIC BY 930 AM EDT.
  5 MILES NORTH OF OCILLA BY 935 AM EDT.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Local storm report, May 11, 8:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     OAKFIELD                31.78N 83.97W
05/11/2008                   WORTH              GA   EMERGENCY MNGR

            TREES DOWN.

0900 AM     TSTM WND DMG     SYLVESTER               31.53N 83.84W
05/11/2008                   WORTH              GA   EMERGENCY MNGR

            POWERLINES DOWN.

&&

RJL

The radar

The Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Worth

When
May 11, 9:00 AM EST
Where
Worth County, Oakfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.780, -83.980

Numerous trees were blown down in Oakfield.

Thunderstorm Wind, Worth

When
May 11, 9:00 AM EST
Where
Worth County, Sylvester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.530, -83.850

Several power lines were down in Sylvester.

Thunderstorm Wind, Turner

When
May 11, 9:03 AM EST
Where
Turner County, Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.700, -83.670

Several power lines were down in Ashburn.

Thunderstorm Wind, Worth

When
May 11, 9:04 AM EST
Where
Worth County, 6 mi W of Doles
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.700, -84.002

A few trees were blown down on State Highway 32.

Funnel Cloud, Irwin

When
May 11, 9:34 AM EST
Where
Irwin County, Mystic
Reported by
Emergency Manager
Coordinates
31.620, -83.330

A funnel cloud was sighted in Mystic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98889, 98890, 98887, 98886, 98888.